Justin Delgado is husband to Kacie Doyle-Delgado, diagnosed at age 11. After more than a decade together, he considers himself to be an expert carb counter and Dexcom inserter. He graduated with his Master of Science in Finance from the University of Utah in 2013 and has been working in commercial banking since then. He attended his first Friends for Life conference in 2015 and is looking forward to volunteering with the teens.
December 24, 2007
Aches and Pains, Diagnosis and Symptoms
Question from Watertown, New York, USA:
My 10-year-old daughter was diagnosed with type 1 diabetes two months ago. She is on three units of Lantus at night and has been prescribed Humalog (one unit if she goes over 300 mg/dl [16/7 mmol/L]). We have only used the Humalog once and it made her drop too quickly. Our daughter appears to be very sensitive to changes in her blood sugar levels. One symptom she often reports is feeling dizzy. Other times she just "doesn't feel right." Is it common for a newly diagnosed child to feel awful at least once or twice a day despite the regular use of Lantus and an effort to keep her meals/snacks within the carbohydrate guidelines? Is dizziness a common symptom if the blood sugar is rising or dropping too quickly? We've had a difficult time keeping her in school on a regular basis and, on weekends, it's been difficult to spend long periods outside the house because when she feels sick, it comes on quickly (I do carry orange juice at all times). Sometimes she drops quickly; other times she goes up really fast. It just seems as if we're all struggling to get this condition at least "somewhat" under control, but do we have unrealistic expectations? I'm told it will get better over time, but I don't see much improvement in these rapid and unpredictable blood sugar swings. The school staff seems to be getting impatient with us and doesn't understand why she's not in school every day. Do you have any suggestions on how to help us?
My only suggestion would be to consider the possibility of a pump, perhaps after a short period of CGM (continuous glucose monitoring) in order to better define blood sugar fluctuations over time and the relative infusion dosages. A diabetes team with a solid experience in the field of children and adolescent with type 1 diabetes would be necessary anyway.
[Editor’s comment: You may wish to ask your diabetes team about giving your daughter diluted Humalog for those high blood sugars. This would allow you to give much smaller increments, such as 0.25 unit or 0.5 unit. As for her unpredictable blood sugar swings, it is possible that your daughter is still in her honeymoon phase when her pancreas is still producing “some” insulin. How much and when it will work is unknown. Your diabetes team should be able to tell you more about this phase. You may wish to read the previous questions we have on the Honeymoon.